Alert archive / Nevada / Lake Wind Advisories in 2017

Lake Wind Advisory 2, NWS Reno, NV

January 4, 20174 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Jan 4, 2017, 4:29 AM PST for 4 counties in Nevada. It took effect at Jan 4, 2017, 7:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 4:29 AM PST (12:29 UTC)
In effect from
Jan 4, 2017, 7:00 AM PST
Expired
Jan 4, 2017, 1:32 PM PST
In force
7 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS75 KREV 041229
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
429 AM PST WED JAN 4 2017

NVZ004-050000-
/O.NEW.KREV.LW.Y.0002.170104T1500Z-170105T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
429 AM PST WED JAN 4 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 


* WINDS: SOUTHEAST WINDS THIS MORNING BECOMING SOUTHWEST 15 TO 25
  MPH WITH GUSTS INCREASING TO 40 MPH BY THIS AFTERNOON.

* WAVE HEIGHTS: BUILDING TO 2 TO 4 FEET THIS AFTERNOON. HIGHEST
  FROM MID-LAKE TO EAST SHORES. 

* SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO 
  CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS 
  IMPROVE.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

HTTP://WEATHER.GOV/RENO
1 follow-up statement
680 
WWUS75 KREV 042132
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
132 PM PST WED JAN 4 2017

NVZ004-042245-
/O.CAN.KREV.LW.Y.0002.000000T0000Z-170105T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
132 PM PST WED JAN 4 2017

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

NORTHWEST WINDS WILL CONTINUE INTO THIS EVENING, THOUGH GUSTS ARE
FORECAST TO REMAIN BELOW 30 MPH.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 4, 4:09 AM PST, 20 minutes earlier.

Area forecast discussion, Jan 4, 4:09 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
409 AM PST Wed Jan 4 2017

.SYNOPSIS...

Heavy wet Sierra snow will continue this morning with snow levels
falling back below 6,000 feet this morning. Snow and western Nevada
rain will diminish this afternoon and evening before a cold front
sweeps through tonight. Snow levels will fall back to valley floors
on Thursday with a chance of light snowfall across the Sierra and
western Nevada Thursday morning. There will be a brief break Friday
before a strong Atmospheric River brings copious amounts of rain and
snow to the region Saturday through Monday. Flooding is becoming an
increasing concern for mainstem rivers, creeks, and streams this
weekend into early next week.

&&

.SHORT TERM...

The main push of moisture is currently working its way across the I-
80 corridor through California and into far western Nevada. This
marks the warmest part of the storm with snow levels just peaking
early this morning. A change over to rain has occurred at at Lake
Tahoe level early this morning with snow levels fluttering about
between about 6,000-6,500. These snow levels will fall back down to
the 5,500-6,000' range by mid morning today so a change over back to
heavy wet snow will continue across lake level. Radar profiler data
located at Colfax, CA has already shown the peak snow levels with
levels lowering below 7,000' within the past hour.

Locations across the Sierra in Mono County have seen snow through
out the morning with heavy snowfall reported at Mammoth-Yosemite
airport. Steady moderate to heavy snowfall has also coated roads
across Lee Vining with rapid snow accumulations also apparent on
Mammoth Mountain webcams. Snow levels across Mono County should
remain around 6,500' through the today with a rain-snow mix possible
for lower elevations.

Across western Nevada precipitation has been almost all rainfall
except for higher foothill locations above 6000 feet. Will expire
the Winter Weather Advisories for western Nevada this morning with
mostly rainfall expected for areas below 5,000' today. However,
foothill areas above 5,500' may still see an additional 1-2" of
heavy, wet snowfall through the day.

Showers will diminish in intensity through the afternoon and early
evening for areas mainly north Hwy 50 as a surface cold front begins
to push south across the area tonight. Snow levels will continue to
fall once again to valley floors after midnight so a change over to
light snowfall will once again be possible but little additional
accumulation expected.

Snow levels will remain low on Thursday as mid-level frontogenetical
forcing becomes established Thursday morning, western Nevada could
see a potential for banded snowfall to develop roughly between Hwy
50 and I-80 in the 4-7am time. Simulations showing snowfall
potential roughly in the 1-2 inch range across this area which may
impact the Thursday morning commute. Forecasting snowband position
is only moderate confidence at this point but will fine tune the
most likely location after this morning's new model runs. Fuentes

.LONG TERM...Friday through Tuesday...

* Moderate to Strong Atmospheric River likely Saturday-Monday.
* Flooding possible Sunday-Monday as snow levels rise to 9000 feet.
* Freezing rain possible in valleys below 5500 feet Saturday morning.
* Poor conditions for travel and outdoor activities this weekend.

Friday appears to be cold but will be a rather quiet weather day in
between systems. Afternoon highs may struggle to get above freezing
as cold air behind the current storm system remains trapped east of
the Sierra crest. Mixing and ventilation will be limited.

As a strong atmospheric river approaches the California coast,
moisture and warm advection increase across the region Friday night
and early Saturday with model data showing the classic increase in
southwest flow aloft while winds remain easterly at the surface.
While temperatures begin to warm aloft, a lack of mixing and east
flow at lower elevations will keep cold air locked into the valleys.
Precipitation will likely start in the form of snow all areas with
some freezing rain in valleys below 5500 feet as mixing will likely
be delayed until midday or early afternoon Saturday. Widespread
travel impacts are possible due to snow and ice covered roads late
Friday night through Saturday morning.

Snow levels begin to rise Saturday afternoon/evening as deeper
moisture and warm air arrive. Snow levels are expected to climb to
7000-8000 feet Saturday night when the heaviest precipitation
arrives and peak Sunday-Sunday night when snow levels could reach
9000-9500 feet. There is an increasing flood threat for creeks,
streams and urban areas as latest model simulations continue to show
8+ inches of QPF along the Sierra crest, 5-8 inches in the Tahoe
Basin, and 2-5 inches along the eastern Sierra Saturday night
through early Monday. As far as mainstem rivers, timing of the
arrival of colder air on Monday will dictate the potential as models
vary from late Sunday night to Monday afternoon. In addition, we
will have to wait and see what kind of snow totals we get with the
ongoing storm as fresh snow will have capacity to absorb some of the
rainfall this weekend. All interests along small creeks and mainstem
rivers should monitor the forecast very closely as we get closer
to the weekend.

Snow totals above 8000 feet may be quite large (3-6 feet) depending
on how high the snow level eventually rise. Snow to liquid ratio
will be rather low for this event, roughly 6-8:1, certainly some
avalanche concerns and difficulties for those that have to
remove/shovel in the high elevation communities around Mt Rose and
Mammoth Lakes.

There will be a break in the moist onshore flow Monday, but models
show potential for another system arriving Tuesday-Wednesday with
another potential atmospheric river associated with it. Brong/Hohmann

&&

.AVIATION...

Widespread IFR conditions and mountain obscuration throughout the
Sierra and northeast California through tonight and possibly into
Thursday morning as well. Snow will mix with or change to all rain
for Sierra airports this morning before snow levels slowly drop this
afternoon when all precipitation will turn back over the snow.
Additional 6 to 12 inches of snow is possible for the Sierra sites
by Thursday morning.

For KRNO and KCXP, precipitation will remain in the form of rain
with the Sierra to the west likely obscured. As colder air arrives
after midnight through Thursday morning, expect the rain to change
over to snow with a potential for 1 to 3 inches of snow.

Turbulence and localized LLWS will remain possible as south winds
fluctuate in precipitation bands and ridge winds gust 75-85 kts.
Winds will gradually taper from north to south Thursday as a cold
front makes its way through the region.

A strong atmospheric river will bring increasing precipitation
chances again this weekend with heavy rainfall. Cold air will be in
place initially late Friday night into Saturday morning when snow
and even freezing rain will be possible at all airports. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 PM PST this afternoon NVZ005.

     Winter Storm Warning until 4 AM PST Thursday NVZ002.

CA...Winter Storm Warning until 4 PM PST this afternoon CAZ070-071.

     Winter Storm Warning until 4 AM PST Thursday CAZ073.

     Winter Storm Warning until 4 AM PST Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:42 AM PSTFlood WatchREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe5 days
Jan 4, 2:55 PM PSTWinter Weather AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe19 hr

Nearby

Lake Wind Advisories in Nevada, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.